Oklahoma, 2010

Winter Storm in Oklahoma, March 20 to 21, 2010

March 20 to 21, 2010 · NWS TSA · 23 events in 23 counties and zones

A strong upper level storm system moved from the Southern Rockies into the Southern Plains on the 20th and 21st while a cold front moved across the area on the 19th and 20th. Precipitation formed over the region late on the 19th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level storm system moved from the Southern Rockies into the Southern Plains on the 20th and 21st while a cold front moved across the area on the 19th and 20th. Precipitation formed over the region late on the 19th. A mixture of rain, light freezing rain, and light sleet changed over to snow from north to south on the 20th. Periods of snow, some heavy at times, continued into the afternoon and evening hours of the 21st as the storm exited the region. Widespread four to six inch snows occurred over eastern Oklahoma with nearly a foot accumulating across portions of northeastern Oklahoma. Portions of Adair County received a foot of snow, ten inches of snow fell across portions of Latimer and Le Flore Counties, nine inches of snow fell across portions of Muskogee and Sequoyah Counties, and eight inches were reported across portions of Cherokee County. Roads were snow packed and very treacherous during and after the storm, resulting in numerous automobile accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 3:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 20, 3:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
425 AM CDT SAT MAR 20 2010

.DISCUSSION...
MAJOR WINTER STORM IS BEGINNING TO AFFECT THE AREA AND WILL
CONTINUE THROUGH MUCH OF SUNDAY. WILL EXTEND THE WINTER STORM
WARNING TO COVER ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

AS OF 09Z...THE SURFACE FREEZING LINE RUNS FROM NOWATA TO TULSA TO
BRISTOW AND WILL CONTINUE ADVANCING SLOWLY EAST AND SOUTH. A
VARIETY OF PRECIPITATION TYPES ARE OCCURRING IN THE SUBFREEZING
AIRMASS BUT SHOULD SEE A TRANSITION TO MOSTLY SNOW FROM WEST TO
EAST BY THIS AFTERNOON AND EVENING. THE HEAVIEST SNOW TODAY WILL
FALL TO THE NORTHWEST OF INTERSTATE 44...MAINLY THIS MORNING INTO
EARLY AFTERNOON BEFORE A MOD LEVEL DRY SLOT WORKS INTO THE AREA
TEMPORARILY CUTTING OFF SIGNIFICANT PRECIPITATION.

AS THE UPPER LEVEL STORM SYSTEM DEEPENS AND TRACKS EAST ALONG THE
RED RIVER TONIGHT...PRECIPITATION WILL ONCE AGAIN DEVELOP ACROSS
THE AREA...WITH LOCATIONS ALONG AND SOUTHEAST OF INTERSTATE 44
LIKELY TO SEE THE BRUNT OF THIS ACTIVITY. A BAND OF INTENSE
SNOWFALL IS LIKELY TO DEVELOP LATE TONIGHT AND LINGER INTO SUNDAY
MORNING...WITH THE NORTHWEST CORNER OF ARKANSAS AND THE NORTHEAST
CORNER OF OKLAHOMA MOST UNDER THE GUN THE WAY IT APPEARS AT THIS
TIME. WARMER AIR ALOFT WILL TRY TO WRAP BACK INTO THE AREA FROM
THE EAST SO A CHANGEOVER TO RAIN WILL BE POSSIBLE BY SUNDAY
AFTERNOON BEFORE THE PRECIPITATION ENDS.

SNOWFALL TOTALS FOR THIS EVENT ARE DIFFICULT GIVEN THE MIXED
PRECIPITATION TYPES THIS MORNING AND THE DIFFICULTY DETERMINING
WHERE THE MOST INTENSE SNOW BANDS WILL DEVELOP LATER TONIGHT AND
SUNDAY. STILL EXPECT FAIRLY WIDESPREAD 4 INCH OR GREATER
AMOUNTS...WITH LOCAL AMOUNTS OF 10 TO 12 INCHES OR MORE WHERE THE
INTENSE SNOW BANDS SET UP LATE TONIGHT AND SUNDAY MORNING.

ONCE THIS SYSTEM MOVES OUT...MUCH WARMER WEATHER WILL RETURN WITH
TEMPERATURES HELD DOWN A BIT MONDAY WHILE THE SNOW RAPIDLY MELTS.
THE NEXT STORM SYSTEM IS STILL ON TRACK TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE WEDNESDAY AND THURSDAY.

FOLLOWED THE NAM12 FOR TEMPERATURES TODAY AND TONIGHT...WITH THE
UKMET FAVORED SUNDAY THROUGH MONDAY. FOLLOWED AN ECMWF/GFS MOS
BLEND FOR TEMPERATURES IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   33  31  37  27 / 100  90  80  10
FSM   47  32  38  32 / 100 100 100  20
MLC   38  31  37  28 / 100  90  80  10
BVO   32  31  37  23 / 100  90  70  10
FYV   42  32  37  29 / 100 100 100  20
BYV   43  32  37  30 / 100 100 100  30
MKO   38  32  37  29 / 100 100  90  10
MIO   33  32  37  27 / 100  90  90  20
F10   35  31  37  28 / 100  90  80  10
HHW   47  32  39  31 / 100  90  80  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER STORM WARNING UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...17
LONG TERM....05

PLATE
Hazardous weather outlook, Mar 20, 4:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 AM CDT SAT MAR 20 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 AM CDT SAT MAR 20 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF
               ARKANSAS.
	ONSET...THIS MORNING.

	ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DISCUSSION...
A MAJOR WINTER STORM WILL BEGIN TO IMPACT EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS TODAY AS A STRONG UPPER LOW TRACKS
ALONG THE RED RIVER AND COLD AIR POURS INTO THE AREA BEHIND
A COLD FRONT WHICH HAS ALMOST EXITED THE AREA.

RAIN WILL CHANGE TO SNOW ACROSS NORTHEAST OKLAHOMA THIS
MORNING AND ACROSS A GOOD PART OF THE REST OF EASTERN
OKLAHOMA THIS AFTERNOON.  RAIN WILL CHANGE TO SNOW IN
ARKANSAS TONIGHT.  SNOW FALL BY SUNRISE SUNDAY MORNING
WILL RANGE FROM 2 INCHES NEAR THE TEXAS BORDER TO 9 INCHES
NEAR THE KANSAS BORDER.  SNOW FALL AMOUNTS OF 4 OR 5 INCHES
WILL BE COMMON ACROSS NORTHEAST OKLAHOMA AND THE NORTHWEST
CORNER OF ARKANSAS WITH LESSER AMOUNTS SOUTH OF INTERSTATE
40.  MORE SNOWFALL CAN BE EXPECTED SUNDAY...ESPECIALLY
ACROSS FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SNOW WILL CONTINUE TO FALL DURING THE DAY SUNDAY ALTHOUGH IT MAY
CHANGE TO RAIN SUNDAY AFTERNOON.  AS MENTIONED BEFORE THE GREATEST
SNOWFALL ON SUNDAY WILL BE OVER THE NORTHEAST CORNER OF OKLAHOMA
AND THE NORTHWEST CORNER OF ARKANSAS.  TOTAL SNOWFALL WILL RANGE
FROM 4 INCHES NEAR THE TEXAS BORDER TO IN EXCESS OF A FOOT NEAR
THE KANSAS AND MISSOURI BORDERS.  THE PRECIPITATION SHOULD COME
TO AN END LATE SUNDAY AFTERNOON OR SUNDAY NIGHT.

THE NEXT CHANCE OF PRECIPITATION WILL BE MORE SPRING LIKE.
THUNDERSTORMS WILL BE POSSIBLE WITH THE NEXT SYSTEM WEDNESDAY
AND THURSDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD HAVE PREPARED FOR A HEAVY SNOWFALL.
IF NOT THEY SHOULD DO IT NOW,

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
March 20, 5:00 AM CST to March 21, 12:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Six to eight inches of snow fell across the county.

Winter Storm, Pawnee

When
March 20, 5:00 AM CST to March 21, 12:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Winter Storm, Creek

When
March 20, 6:00 AM CST to March 21, 1:00 PM CST
Where
Creek forecast zone
Reported by
Public
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Four inches of snow fell across northern and northeastern Creek County.

Winter Storm, Washington

When
March 20, 6:00 AM CST to March 21, 1:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Winter Storm, Tulsa

When
March 20, 7:00 AM CST to March 21, 2:00 PM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Craig

When
March 20, 7:00 AM CST to March 21, 6:00 PM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Winter Storm, Nowata

When
March 20, 7:00 AM CST to March 21, 12:00 PM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Winter Storm, Wagoner

When
March 20, 8:00 AM CST to March 21, 4:00 PM CST
Where
Wagoner forecast zone
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across the county.

Winter Storm, Rogers

When
March 20, 8:00 AM CST to March 21, 2:00 PM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across the county.

Winter Storm, Okmulgee

When
March 20, 10:00 AM CST to March 21, 2:00 PM CST
Where
Okmulgee forecast zone
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Four inches of snow fell across northern and northeastern Okmulgee County.

Winter Storm, Mayes

When
March 20, 10:00 AM CST to March 21, 4:00 PM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across the county.

Winter Storm, Delaware

When
March 20, 11:00 AM CST to March 21, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across the county.

Winter Storm, Ottawa

When
March 20, 11:00 AM CST to March 21, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across the county.

Winter Storm, Cherokee

When
March 20, 2:00 PM CST to March 21, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across the county.

Winter Storm, Adair

When
March 20, 5:00 PM CST to March 21, 8:00 PM CST
Where
Adair forecast zone
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across the county.

Winter Storm, McIntosh

When
March 20, 5:00 PM CST to March 21, 9:00 PM CST
Where
McIntosh forecast zone
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across the county.

Winter Storm, Muskogee

When
March 20, 5:00 PM CST to March 21, 6:00 PM CST
Where
Muskogee forecast zone
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across the county.

Winter Storm, Pittsburg

When
March 20, 8:00 PM CST to March 21, 6:00 PM CST
Where
Pittsburg forecast zone
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the northeastern portion of the county.

Winter Storm, Sequoyah

When
March 20, 8:00 PM CST to March 21, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Emergency Manager

Six to nine inches of snow fell across the county.

Winter Storm, Latimer

When
March 20, 8:00 PM CST to March 21, 6:00 PM CST
Where
Latimer forecast zone
Reported by
Emergency Manager
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Five to ten inches of snow fell across the county.

Winter Storm, Haskell

When
March 20, 8:00 PM CST to March 21, 6:00 PM CST
Where
Haskell forecast zone
Reported by
Emergency Manager
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Winter Storm, Le Flore

When
March 20, 11:00 PM CST to March 21, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Emergency Manager

Four to ten inches of snow fell across the county.

Winter Storm, Pushmataha

When
March 21, 12:00 AM CST to 6:00 PM CST
Where
Pushmataha forecast zone
Reported by
Emergency Manager
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the northern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222185, 222188, 222175, 222184, 222180, 222186, 222187, 222179, 222181, 222176, 222182, 222183, 222189, 222190, 222191, 222193, 222195, 222192, 222197, 222199, 222201, 222198, 222196.